Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 12, 2009, 5:10 PM EDT for 4 counties in Virginia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 12, 2009, 7:00 PM EDT
- In force
- 110 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:58 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 12, 3:58 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 358 PM EDT WED AUG 12 2009 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED FROM BERMUDA TO THE SOUTHEAST COAST THROUGH THE REST OF THE WEEK. A COLD FRONT WILL STALL OUT AND MEANDER ALONG THE MID ATLANTIC AND SOUTHEAST COASTLINE THROUGH THURSDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SOUTHEAST COAST FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... LATEST WX ANALYSIS DEPICTS SFC COLD FRONT EXTENDING FROM EASTERN DE/MD COASTLINE...SOUTH INTO FAR SERN VA/NC COAST. ALOFT...POSITIVELY TILTED UPR LVL TROUGH PUSHING EAST AS IT DIGS INTO THE SERN CONUS. WW700 CONTINUES FOR FAR SE COUNTIES (SOUTH AND EAST OF RZZ-EMV- MFV LINE) UNTIL 01Z. INCREASINGLY HUMID AIRMASS ACROSS THE SOUTHERN MID-ATLANTIC TODAY AS SW FLOW CONTINUES AT MID/UPR LVLS OVER THE ERN US AHEAD OF DEEPENING TROF TO THE WEST. MAINLY SCT SHRAS CONTINUE TO FIRE MAINLY OVER SOUTHSIDE BACK TO THE PIEDMONT (AND GENERALLY MCLDY/OVC CONDITIONS)...WITH P/M CLDY CONDITIONS OVER THE SE. AS EXPECTED...HV SEEN RESULTANT DIFFERENTIAL TEMP BOUNDARIES DEVELOP...AND WITH ERODING CIN ALOFT CURRENT RADAR TRENDS SHOWING SHRAS BECOMING MORE NUMEROUS IN AREAL CVG THIS AFTN. ZONES/HWO ADEQUATELY REFLECT HVY RAIN/SVR POTENTIAL THROUGH THE EARLY EVENING AND WL LEAVE THIS UNCHANGED FOR NOW. PCPN WL LKLY WANE OVER WESTERN ZONES WITH LOSS OF HEATING...THOUGH WL LKLY CONTINUE THROUGH MOST OF (IF NOT ALL) EVENING INVOF THE STALLED BOUNDARY. WL STICK WITH WARMER END OF MOS EVENLOPE FOR MINS TONIGHT IN ANTICIPATION OF PLENTY OF CLD CVR. HOWEVER...MUST NOTE THAT IF MAV IS CORRECT IN DEPICTING CLEARING OVER WESTERN ZONES OVERNIGHT...TAKING MINS DOWN A DEGREE OR TWO...AND MAYBE SOME PATCHY FOG WORDING...WL BE IN ORDER. WL BRIEF EVENING CREW ON THIS POTENTIAL LOWS GENERALLY MID- UPR 60S TO NR 70 INLAND...L70S COASTAL ZNS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... THURSDAY... DISCOUNTED THE 12Z GFS FOR THIS PERIOD...WHICH IS SIGNIFICANTLY LESS PROGRESSIVE WITH THE FRONTAL BOUNDARY THAN OTHER MODELS. HV HUNG CLOSE TO GOING FORECAST WHICH LEANS A BIT HEAVIER ON SLIGHTLY COOLER MET MOS IN EXPECTATION OF MORE PRONOUNCED NORTHERLY FLOW OVER MUCH OF THE AREA THAN IS DEPICTED IN LATEST MAV GUIDANCE. H5 TROF BEGINS TO LIFT OUT TO THE NORTHEAST TOMORROW. PWATS REMAIN HIGH (2 IN SOUTH) W/SW FLOW ALOFT AND NUMEROUS PERTURBATIONS RIDING ACROSS THE AREA CONTINUING SHRAS/ISO T THROUGHOUT THE DAY (EPSECIALLY SOUTHERN ZONES). HIGH CHC...MAINLY DIRUNALLY DRIVEN...POPS PERSIST ACROSS SOUTHEAST ZONES (LOWER NORTH AND WEST OF THE FRONT). TAPER BACK TO LOW CHC BY THURSDAY EVENING AS LIFT ALONG WEAKENING FRONT DROPS OFF CONSIDERABLY...THOUGH WL PROBABLY SEE SCT SHRAS CONTINUE THROUGH THE NIGHT WITH HIGH LLVL OMEGA VALUES DRAPED ACROSS SOUTHERN ZONES THROUGH THE PERIOD. FRIDAY... MODELS CAN AGREE ON GRADUALLY DROPPING OFF POPS FROM NW TO SE ON FRIDAY AS FRONT BEGINS TO DISSIPATE AND H5 TROF LIFTS INTO NEW ENGLAND...YIELDING TO RETROGRADING H5 (BERMUDA) RIDGE...WHICH WILL RETURN FOR THE WEEKEND. FOR TEMPS... CONTINUED BELOW CLIMO AND A FEW DEGREES BELOW MET/MAV BLEND GIVEN EXTENDED PERIOD OF CLD COVER AND MOIST AIRMASS. HIGHS L/M 80S THU...M/U 80S FRIDAY. EARLY MORNING LOWS GENERALLY IN THE MID 60S TO AROUND 70. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... LATEST 12Z RUNS OF THE GFS/ECMWF ARE NOW ACTUALLY IN PRETTY GOOD AGREEMENT FOR THE EXTENDED PERIOD. FRI NGT/SAT...THE FRONT WILL CONTINUE TO BE NEARLY STATIONARY ACROSS EITHER SOUTHERN VA OR NORTHERN NC...BUT APPEARS TO BE DISSIPATING AS MID/UPR LEVEL RIDGING EXPANDS NW FROM OFF THE SE US COAST. WILL CARRY FAIRLY HIGH PRECIP CHANCES FRI EVENG AND AGAIN SAT AFTN/EVENG (AROUND 40% FOR SRN ZONES/30% CNTRL AND NRN ZONES). HIGH TEMPS SAT HELD DOWN BY PARTLY TO MCLDY SKIES AND AN ONSHORE FLOW (MAINLY IN THE LWR/MID 80S). SUN INTO WED...PATTERN EVOLVES INTO A DRIER ONE...WITH A GRADUAL WARMING TREND. WILL CARRY 20-30% CHC POPS SUNDAY...THEN ONLY ISO (20%) POPS MON-WED DURING THE AFTN/EVENG HRS. HIGH TEMPS WARM BACK INTO THE LWR 90S TUE/WED FOR INTERIOR ZONES. NEXT FRONT BEGINS TO APPROACH FROM THE NW LATER WED...BUT MODELS HAVE TRENDED SLOWER SO WILL ONLY HAVE A 20% CHC TSTMS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WEAK FRNTL BNDRY ALONG THE EASTERN SHORE AND SOUTH OVER HAMPTON ROAD INTO NC. AREA OF PERSISTENT SHOWERS AND TSTMS OVER THE EASTERN SHORE (VCNTY SBY) DUE TO WEAK LOW PRES ALONG FRNTL BNDRY. BEST INSTABILITY VCNTY OF FRONT. A SVR TSTM WATCH IN EFFECT TIL 01Z FOR EASTERN VA AND NC WHICH AFFECTS ORF/PHF/ECG. MODELS SHOW FRONT GENLY STATIONARY ALONG THE COAST FOR THE NEXT 2-3 DAYS SO PERIODS OF CLOUDS WITH AFTN/EVENING TSTMS LIKELY IN STORE INTO THE WKEND. GOOD CHC OF MVFR OR IFR CONDS IN THE MRNG WITH CHC OF SHRA AND/OR FOG...ESPECIALLY FOR AREAS NEAR THE FRNT. && .MARINE... NO FLAGS IN THE NEAR AND SHORT TERM. WILL STILL BE A FAIRLY CHALLENGING FCST CONCERNING WIND DIRECTIONS DUE TO THE PRESENCE OF A STALLED FRONTAL BNDRY FOR THE NEXT SEVERAL DAYS. FOR TONIGHT...EXPECTING SE FLOW FOR THE MOST PART DURING THE EVENG HRS...TURNING SW THEN WNW AFTER MIDNIGHT AS THE BNDRY SLIPS BACK TO THE SOUTH A BIT. WIND SPEEDS MAINLY 10-15 KT OR LESS. THU...MODELS DIFFER ON THE BNDRY POSITION...FAVORING THE MORE SOUTHERLY POSITION DEPICTED BY THE NAM/UKMET...WHICH WOULD YIELD NORTHERLY WINDS OVER THE MAJORITY OF THE WATERS...CSTL WATERS FROM ABOUT VA BCH SOUTHWARD SHOULD SEE MORE OF A SW FLOW THROUGH MOST OF THE DAY. NAM SUGGESTS WINDS TO ARND 20 KT OVER THE NORTH...BUT THIS IS BASED ON MORE SIGNIFICANT SFC LOW DEEPENING OFF THE COAST. WILL CAP WINDS AROUND 15 KT FOR NOW. WITH THAT SAID...HAVE GONE WELL ABOVE WAVEWATCH FOR SEAS...GOING ARND 4 FT FOR NRN CSTL WATERS...2-3 ELSEWHERE (AND 1-2 FT IN THE BAY). FRONT CONTINUES TO MEANDER BACK AND FORTH THU NGT/FRI...BEFORE WASHING OUT/DISSIPATING BY SAT. PRES GRADIENT REMAINS FAIRLY WEAK...BUT BRIEF PERIODS OF WIND SURGES TO AROUND 15 KT WILL STILL BE POSSIBLE AS THE BNDRY FLUCTUATES BACK AND FORTH. GNLY GOING WITH SEAS 2-3 FT OFF THE COAST...AND 1-2 FT IN THE BAY. HIGH PRESSURE BUILDS IN LATER SAT THROUGH MON...BRINGING A FAIRLY LGT ONSHORE FLOW...ALTHOUGH WITH SOME INCREASES IN WIND SPEEDS DURING THE LATE AFTN AND EVENG HRS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...MAM LONG TERM...LKB AVIATION...JEF MARINE...LKB
Hazardous weather outlook, Aug 12, 12:42 PM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1242 PM EDT WED AUG 12 2009 NCZ012>017-030>032-102-VAZ084-086>098-100-131000- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-NORTHAMPTON VA- 1242 PM EDT WED AUG 12 2009 ...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. MDZ021>025-VAZ048-049-060>083-085-099-131000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-MIDDLESEX-ACCOMACK- 1242 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-650-652-654-131000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- 1242 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 34 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ631>633-656-658-131000- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1242 PM EDT WED AUG 12 2009 ...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. 05
In the hours before
Special weather statement, Aug 12, 3:34 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 334 PM EDT WED AUG 12 2009 NCZ016-017-122030- CAMDEN NC-WESTERN CURRITUCK NC- 334 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORM OVER CAMDEN COUNTY...MOVING NORTHEAST... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH MILLS AND LILLY...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOYOCK AT 405 PM EDT. THESE STORMS HAVING BEEN DEVELOPING OVER CAMDEN COUNTY OVER THE PAST 30 MINUTES AND WILL LIKELY MOVE INTO CURRITUCK COUNTY THROUGH 430 PM. WIND GUSTS TO 35 MPH...SMALL HAIL...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. FOSTER
Special weather statement, Aug 12, 3:55 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT WED AUG 12 2009 NCZ015>017-030>032-102-VAZ097-098-122115- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 355 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FENTRESS TO 29 MILES SOUTHWEST OF CAPE COLONY...OR FROM 8 MILES SOUTHEAST OF GREAT BRIDGE TO WILLIAMSTON... MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... WOODARD AROUND 400 PM EDT... HERTFORD AROUND 405 PM EDT... YEOPIM STATION AROUND 410 PM EDT... BACK BAY AROUND 415 PM EDT... WOODVILLE AROUND 420 PM EDT... SPENCES CORNER AROUND 425 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. GINGRICH
Special weather statement, Aug 12, 4:02 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 402 PM EDT WED AUG 12 2009 VAZ095-098-122100- NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- 402 PM EDT WED AUG 12 2009 ...THUNDERSTORMS MOVING OVER PORTSMOUTH...NORFOLK AND VIRGINIA BEACH... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER DOWNTOWN PORTSMOUTH AND NORFOLK...MOVING NORTHEAST AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE NEAR NORVIEW AT 405 PM EDT...KEMPSVILLE AT 415 PM EDT...BAYSIDE AT 425 PM EDT...PRINCESS ANNE PLAZA AT 430 PM EDT...LYNNHAVEN AT 435 PM EDT...LONDON BRIDGE AT 440 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH...VERY HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL MAY WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. FOSTER
Special weather statement, Aug 12, 4:08 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 408 PM EDT WED AUG 12 2009 VAZ065>067-079-122100- BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA- 408 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHSIDE VIRGINIA... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING SHOWERS AND EMBEDDED THUNDERSTORMS...ORIENTED FROM KENBRIDGE TO 10 MILES SOUTHWEST OF BOYDTON...OR FROM KENBRIDGE TO 15 MILES EAST OF VIRGILINA...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUNDAS AROUND 430 PM EDT... SOUTH HILL AROUND 445 PM EDT... LA CROSSE AROUND 455 PM EDT... ALBERTA AROUND 500 PM EDT... WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCAL HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
Special weather statement, Aug 12, 4:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT WED AUG 12 2009 MDZ021-122200- DORCHESTER MD- 448 PM EDT WED AUG 12 2009 ...HEAVY SHOWERS MOVING ACROSS DORCHESTER COUNTY... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL LINE OF DEVELOPING HEAVY SHOWERS...ORIENTED OVER WEST CENTRAL DORCHESTER COUNTY...OR ABOUT 10 MILES SOUTH OF CAMBRIDGE...DRIFTING NORTH AT 5 MPH. THIS AREA OF MODERATE TO HEAVY RAINFALL WILL BE NEAR MADISON AT 530 PM EDT...CHURCH CREEK...AND...WOOLFORD AT 535 PM EDT. LOCALLY HEAVY RAINFALL...WIND GUSTS TO 30 MPH AND A FEW RUMBLES OF THUNDER ARE LIKELY WITH THESE STORMS AS THEY DRIFT NORTHWARD THROUGH 6 PM. RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 05
Special weather statement, Aug 12, 5:06 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 506 PM EDT WED AUG 12 2009 VAZ096-097-122200- CHESAPEAKE VA-SUFFOLK VA- 506 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORM MOVING INTO CITY OF CHESAPEAKE... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOWERS HILL...OR ABOUT OVER DOWNTOWN SUFFOLK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BOWERS HILL AT 530 PM EDT...DEEP CREEK AT 540 PM EDT. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE WITH THIS SLOW MOVING STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:12 PM EDT | Special Marine Warning | AKQ | 63 min | |
| Aug 11, 8:30 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, Mathews, Middlesex, New Kent and 1 more | 45 min |
| Aug 11, 9:17 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Aug 11, 10:05 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Aug 12, 12:49 PM EDT | Special Marine Warning | AKQ | 116 min | |
| Aug 12, 4:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 12, 4:31 PM EDT | Areal Flood Advisory | AKQ | City of Norfolk, City of Virginia Beach | 119 min |
| Aug 12, 4:31 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 44 min |
| Aug 12, 5:09 PM EDT | Special Marine Warning | AKQ | 96 min | |
| Aug 12, 6:14 PM EDT | Flash Flood Warning | AKQ | Northumberland | 94 min |
| Aug 12, 7:00 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 3 hr |
| Aug 12, 7:37 PM EDT | Areal Flood Advisory | AKQ | Accomack, Northampton | 113 min |
| Aug 11, 8:28 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 47 min |
| Aug 12, 4:38 PM EDT | Severe Thunderstorm Warning | AKQ | Perquimans | 52 min |
| Aug 12, 5:40 PM EDT | Areal Flood Advisory | AKQ | Bertie, Camden, Chowan, Currituck, Pasquotank, Perquimans | 3 hr |
| Aug 11, 8:42 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 48 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.